Nebraska, 2007

Hail and Lightning Strike in Nebraska, March 21, 2007

March 21, 2007 · NWS OAX · 30 events in 14 counties and zones

A broken line of severe thunderstorms formed along a cold front that moved across eastern Nebraska and western Iowa during the late afternoon and evening hours on March 21. Temperatures climbed into the 70s to around 80 degrees in advance of the front, and dew-points rose into the upper 50s to lower 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A broken line of severe thunderstorms formed along a cold front that moved across eastern Nebraska and western Iowa during the late afternoon and evening hours on March 21. Temperatures climbed into the 70s to around 80 degrees in advance of the front, and dew-points rose into the upper 50s to lower 60s. This provided the necessary instability to help touch off the severe thunderstorms. The storms produced mainly nickel to quarter size hail...although a few larger stones were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 21, 3:14 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 21, 3:14 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
414 PM CDT WED MAR 21 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY.
SHORT TERM CONCERNS WILL FOCUS ON SEVERE WEATHER DEVELOPMENT WITH
THE PASSAGE OF THE COLD FRONT TONIGHT.

THE 18Z OAX OUNDING REVEALED A CAP TO BE OVERCOME THIS AFTERNOON
AND CAPE OF NEARLY 1800 J/KG. THE LATEST SFC ANALYSIS HAD THE WIND
SHIFT THROUGH WAYNE AND OFK AND THE AREA OF LOW PRES NR OLU AND
YORK. THE AREA OF LOW PRES EXTENDED SOUTHWESTWARD INTO WRN KS WITH
THE DRYLINE NEAR HAYES KS. THE POTENTIAL FOR SEVERE STORMS WITH
LARGE HAIL DAMAGING WINDS AND ISOLD TORNADOES IS AHEAD OF AND
ALONG THE COLD FNT. LATEST SPC MESOSCALE ANALYSIS CONTINUES TO SHOW
LOW LCL HTS OF LESS THAN 1000M...CAPES AROUND 2000 J/KM AND BRN
SHEAR OF 30M2/S2...HOWEVER BRN SHEAR HAS BEEN INCREASING CLOSE TO
60M2/S2 ACRS SE NEB AND SW IA. RUC/NAM FCST SOUNDINGS SHOW THE
WEAKENING CAP LATE WITH AFTERNOON AND EVENING. CONTINUED TO
MENTION POTENTIAL FOR DAMAGING WINDS AND HAIL IN PRODUCTS AND
ISOLATED TORNADO THREAT IN HWO. WE ARE LACKING A WELL-DEFINED
SURFACE CIRCULATION. WITH THE FNT THRU THE NW HAVE DROPPED
MENTION OF TSRA THERE AND DROPPED MENTION ACRS THE NW HALF OF THE
CWA AFTER MIDNIGHT. NORTH WINDS AND DRIER DEWPOINTS SHOULD ALLOW
TEMPS TO DROP BACK INTO THE 30S N AND REMAIN IN THE UPR 40S S.

THE SFC FNT PUSHES TO THE S OF THE FCST AREA THU MORNING...HOWEVER
THE H85 FNT REMAINS DRAPED ACRS SRN NEB.  LEFT CHC FOR TSRA INTO
THUR AND THU NIGHT. THE SPLIT FLOW PATTERN CONTINUES AND THE
CLOSED LOW OVER BAJA WILL ALLOW THE MILD/MOIST SW FLOW ALOFT TO
CONTINUE. A STRONGER WAVE APPROACHES IN THE NRN FLOW
FRI/SAT AND THE CLOSED LOW BEGINS TO MOVE INTO THE ROCKIES WITH
THE GFS...BUT IS AN OPEN WAVE ON THE ECMWF...THUS CONTINUED TSRA
CHANCES INTO THE WEEKEND.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY.
THE STORM SYSTEM FROM SAT CONTINUES ACRS NEB SUNDAY AND THIS
NEGATIVELY TILTED SYSTEM COULD BRING SEVERE WEATHER WITH IT. THERE
IS A BREAK IN THE STORMY WEATHER MON AND EARLY TUES...HOWEVER A
STRENGTHENING LOW LEVEL JET AND A COLD FRONTAL PASSAGE MAY PRODUCE
SEVERE STORMS TUES/WED. LOOK FOR ABOVE NORMAL TEMPS WITH HIGHS IN
THE 60S AND 70S.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY
Hazardous weather outlook, Mar 21, 10:34 AM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1134 AM CDT WED MAR 21 2007

IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-042>045-
050>053-065>068-078-088>093-220645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-WAYNE-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-
WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-
OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1134 AM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...A FEW SEVERE...ARE LIKELY TO DEVELOP LATER THIS
AFTERNOON. INITIAL DEVELOPMENT SHOULD BE NEAR A COLD FRONT FROM
NORTH OF OMAHA TO WEST AND SOUTHWEST OF LINCOLN BETWEEN 4 AND 6
PM. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS. HOWEVER...THERE IS AN ISOLATED TORNADO THREAT DURING
INITIAL THUNDERSTORM DEVELOPMENT. THIS WOULD ESPECIALLY BE TRUE
ALONG A DRY-LINE AND COLD FRONT INTERSECTION...WHICH IS FORECAST
TO BE TO THE WEST AND SOUTHWEST OF LINCOLN BY LATE AFTERNOON.
ALTHOUGH THE TORNADO THREAT IS NOT HIGH...PEOPLE SHOULD BE
PREPARED FOR THIS POSSIBILITY AND BE ALERT TO DEVELOPING SEVERE
WEATHER.

THUNDERSTORMS SHOULD SPREAD OVER MUCH OF THE AREA THIS EVENING AS
THE COLD FRONT CONTINUES TO MOVE EAST ACROSS EASTERN NEBRASKA AND
WESTERN IOWA.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT AND MEDIA INTERESTS
WILL BE HELD AT 130 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS MAY LINGER OVER SOUTHEAST NEBRASKA THURSDAY
MORNING...BUT SEVERE STORMS ARE NOT EXPECTED.  HOWEVER...ANOTHER
OUTBREAK OF THUNDERSTORMS MAY OCCUR OVER THE WEEKEND...AND THIS
COULD PROVE TO BE A SIGNIFICANT SEVERE WEATHER OUTBREAK.  A STRONG
LOW PRESSURE SYSTEM IS PREDICTED TO MOVE INTO NEBRASKA ON SUNDAY...
TRIGGERING WIDESPREAD THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING...ESPECIALLY FROM SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA.

NEZ011-012-016-017-030-031-220645-
KNOX-CEDAR-ANTELOPE-PIERCE-BOONE-MADISON-
1134 AM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY
EVENING. ALTHOUGH THERE IS A SMALL CHANCE THAT A FEW STORMS COULD
BE SEVERE...MOST OF ANY SEVERE WEATHER IS EXPECTED TO BE EAST OR
SOUTHEAST OF THE REGION.

LARGE HAIL WILL BE THE MAIN THREAT FROM THE STORMS THAT DEVELOP.

A COLD FRONT WILL BE MOVING SOUTHEAST THROUGH NEBRASKA AND IOWA
THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS MAY LINGER OVER SOUTHEAST NEBRASKA THURSDAY
MORNING...BUT SEVERE STORMS ARE NOT EXPECTED.  HOWEVER...ANOTHER
OUTBREAK OF THUNDERSTORMS MAY OCCUR OVER THE WEEKEND...AND THIS
COULD PROVE TO BE A SIGNIFICANT SEVERE WEATHER OUTBREAK.  A STRONG
LOW PRESSURE SYSTEM IS PREDICTED TO MOVE INTO NEBRASKA ON SUNDAY...
TRIGGERING WIDESPREAD THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...
THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED
LATE THIS AFTERNOON OR VERY EARLY THIS EVENING.

CHERMOK

The radar

The Omaha radar (KOAX), 19 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

29 hail, 1 lightning. Local standard time, as filed.

Hail, Dodge

When
March 21, 4:25 PM CST
Where
Dodge County, 0.69 mi S of Fremont Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.440, -96.530

Near Fremont Lakes area.

Hail, Saunders

When
March 21, 4:30 PM CST
Where
Saunders County, 2.94 mi NW of Wahoo
Measured
0.88 in hail
Reported by
Public
Coordinates
41.250, -96.660

Hail, Washington

When
March 21, 4:55 PM CST
Where
Washington County, 1.73 mi SE of Telbasta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.560, -96.360

Mostly pea size but a few up to 3/4 inch.

Hail, Saunders

When
March 21, 5:01 PM CST
Where
Saunders County, 0.87 mi SW of Wahoo
Measured
0.88 in hail
Reported by
Public
Coordinates
41.210, -96.630

Hail, Seward

When
March 21, 5:10 PM CST to 5:20 PM CST
Where
Seward County, Garland to 2.7 mi ESE of Garland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.950, -96.980

Hail up to half dollar size was reported around the Garland area.

Hail, Lancaster

When
March 21, 5:23 PM CST to 5:28 PM CST
Where
Lancaster County, 2.2 mi WNW of Malcolm
Measured
1.5 in hail
Reported by
Public
Coordinates
40.910, -96.890

Hail as large as 1.5 inches in diameter lasted for around 5 minutes near Malcolm.

Hail, Saunders

When
March 21, 5:25 PM CST to 5:29 PM CST
Where
Saunders County, 0.87 mi SE of Ithaca
Measured
3 in hail
Reported by
Fire Department/Rescue
Coordinates
41.161, -96.538

Very large hail was reported around the Ithaca area. A few stones were as large as 3 inches in diameter.

Hail, Saline

When
March 21, 5:50 PM CST
Where
Saline County, 3.15 mi E of Dorchester
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.650, -97.060

Hail, Saline

When
March 21, 5:58 PM CST to 6:00 PM CST
Where
Saline County, 3.81 mi SW of Crete to 0.52 mi W of Crete
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.590, -97.000

Hail up to half dollar size caused some vehicle damage near Crete.

Hail, Sarpy

When
March 21, 6:08 PM CST
Where
Sarpy County, 1.38 mi S of Gretna
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.130, -96.250

The hail was mostly 1/2 inch in diameter, but a few stones were 3/4 of an inch in diameter. The hail was reported near the Gretna rest area on Interstate 80.

Hail, Lancaster

When
March 21, 6:09 PM CST
Where
Lancaster County, 3.23 mi ENE of Kramer
Measured
1 in hail
Reported by
Public
Coordinates
40.590, -96.810

Just northeast of Crete.

Lightning, Douglas

When
March 21, 6:20 PM CST
Where
Douglas County, Omaha
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.270, -96.000

Lightning struck the gutter of a house causing a fire that caused about $5,000 worth of damage before firefighters brought it under control in about 10 minutes. The fire was in southwest Omaha.

Hail, Sarpy

When
March 21, 6:32 PM CST
Where
Sarpy County, Springfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.080, -96.130

Hail, Cass

When
March 21, 6:33 PM CST
Where
Cass County, 0.52 mi W of Alvo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.870, -96.390

Hail, Lancaster

When
March 21, 6:33 PM CST
Where
Lancaster County, 1.05 mi W of Hanlon
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.670, -96.690

Along Highway 77 south of Lincoln.

Hail, Sarpy

When
March 21, 6:40 PM CST
Where
Sarpy County, 0.87 mi SW of La Vista
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
41.140, -96.040

Hail up to half dollar size was reported in the Papillion area.

Hail, Sarpy

When
March 21, 6:40 PM CST
Where
Sarpy County, 3.65 mi W of Pappio
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.080, -96.000

Hail, Cass

When
March 21, 6:53 PM CST
Where
Cass County, Plattsmouth
Measured
0.75 in hail
Reported by
Public
Coordinates
41.020, -95.900

Hail up to 3/4 inches in diameter was reported by the public at the Bay Hills Golf Course.

Hail, Lancaster

When
March 21, 7:00 PM CST
Where
Lancaster County, 0.53 mi E of Panama
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.600, -96.510

Hail, Cass

When
March 21, 7:24 PM CST
Where
Cass County, 2.21 mi WSW of Union
Measured
1.5 in hail
Reported by
Public
Coordinates
40.808, -95.939

The public reported hail just under golf ball size near Union, relayed through emergency management.

Hail, Johnson

When
March 21, 7:25 PM CST
Where
Johnson County, 2.97 mi WNW of Sterling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.490, -96.420

Hail up to quarter size covered the ground near Sterling.

Hail, Cass

When
March 21, 7:33 PM CST
Where
Cass County, 1.25 mi WSW of Union
Measured
0.75 in hail
Reported by
Public
Coordinates
40.810, -95.920

Hail, Otoe

When
March 21, 7:33 PM CST
Where
Otoe County, 0.53 mi W of Douglas
Measured
0.75 in hail
Reported by
Public
Coordinates
40.580, -96.380

Two separate severe storms tracked across the county at the same time, one across the northern sections and the other across the south.

Hail, Otoe

When
March 21, 7:33 PM CST
Where
Otoe County, 3.5 mi N of Elberon
Measured
1.75 in hail
Reported by
Public
Coordinates
40.721, -95.950

Reported 3 miles northeast of Dunbar from the northern cell of 2 severe storms that tracked across the county at the same time.

Hail, Gage

When
March 21, 7:38 PM CST to 7:43 PM CST
Where
Gage County, Beatrice to 1.06 mi W of Beatrice
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.270, -96.730

Hail up to nickel size was reported for around 5 minutes near Beatrice.

Hail, Johnson

When
March 21, 7:45 PM CST
Where
Johnson County, 0.87 mi SW of Sterling
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.460, -96.380

Hail, Nemaha

When
March 21, 9:00 PM CST
Where
Nemaha County, Brownville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.400, -95.650

Hail, Nemaha

When
March 21, 9:00 PM CST
Where
Nemaha County, 3 mi E of Auburn
Measured
0.75 in hail
Reported by
Public
Coordinates
40.400, -95.773

Hail, Richardson

When
March 21, 9:21 PM CST
Where
Richardson County, 0.53 mi W of Verdon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.150, -95.710

Hail, Richardson

When
March 21, 10:00 PM CST
Where
Richardson County, 1.06 mi W of Falls City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.070, -95.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11949, 11950, 11951, 11952, 11953, 11955, 11956, 11957, 11958, 11961, 11962, 13891, 11963, 11965, 11966, 11968, 11969, 12893, 11972, 11974, 11976, 11978, 11980, 11981, 11983, 11986, 12078, 12087, 11987, 11989.